Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Eating Problems That May Be Caused by Certain Cancer Treatments

By  ,  National Institute of Health
Jan 20, 2013
4.8 / 5(4 Ratings)

Cancer Treatment What Sometimes Happens: Side Effects
Surgery
  • Surgery may slow digestion (how the body uses food). It can also affect eating if you have surgery of the mouth, stomach, intestines, or throat.
  • After surgery, some people have trouble getting back to normal eating. If this happens, you may need to get nutrients through a feeding tube or IV (through a needle directly into a vein).
Note: Surgery increases your need for good nutrition. If you are weak or underweight, you may need to eat a high-protein, high calorie diet before surgery.
Radiation Therapy Radiation therapy damages healthy cells as well as cancer cells. When you have radiation therapy to the head, neck, chest, or esophagus, you may have eating problems such as:
  • Changes in your sense of taste
  • Dry mouth
  • Sore mouth
  • Sore throat
  • Tooth and jaw problems
  • Trouble swallowing
When you have radiation therapy to the abdomen or pelvis, you may have problems with:
  • Cramps, bloating
  • Diarrhea
  • Nausea
  • Vomiting
Chemotherapy Chemotherapy works by stopping or slowing the growth of cancer cells, which grow and divide quickly. But it can also harm healthy cells that grow and divide quickly, such as those in the lining of your mouth and intestines. Damage to healthy cells can lead to side effects.

Some of these side effects can lead to eating problems, such as:
  • Appetite loss
  • Changes in your sense of taste
  • Constipation
  • Diarrhea
  • Nausea
  • Sore mouth
  • Sore throat
  • Vomiting
  • Weight gain
  • Weight loss
Biological Therapy (Immunotherapy) Biological therapy can affect your interest in food or ability to eat. Problems can include:
  • Changes in your sense of taste
  • Diarrhea
  • Dry mouth
  • Appetite loss caused by flu-like symptoms, such as muscle aches, fatigue, and fever
  • Nausea
  • Sore mouth
  • Vomiting
  • Weight loss, severe
Hormone Therapy Hormone therapy can affect your interest in food or ability to eat.

Problems can include:

  • Changes in your sense of taste
  • Diarrhea

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.